Montana, 2016

Dense Fog in Montana, February 1, 2016

February 1, 2016 · NWS GGW · 2 events in 2 counties and zones

As low-level clouds suddenly cleared, dense fog formed over lower-lying areas along and near the Milk and Missouri River valleys through the morning hours, basically stretching from Saco in the west to Poplar in the east.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

As low-level clouds suddenly cleared, dense fog formed over lower-lying areas along and near the Milk and Missouri River valleys through the morning hours, basically stretching from Saco in the west to Poplar in the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 1, 2:27 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 1, 2:27 AM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
227 AM MST MON FEB 1 2016

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...

SYNOPTIC SETUP...A LARGE COLD ARE TROUGH SETS OVER THE HUDSON BAY
WITH A MODIFIED ARCTIC AIRMASS SPREADING BACK WEST OVER THE
CANADIAN PLAINS. COOLER PACIFIC AIR RESIDES OVER THE WESTERN HALF
OF THE CONUS, BRITISH COLUMBIA, AND THE HIGH PLAINS. A LARGE RIDGE
RUNS UP THE WESTERN COAST FROM CALIFORNIA TO CENTRAL ALASKA.

TODAY THROUGH TONIGHT... NORTHEAST MONTANA BEGINS UNDER NORTHWEST
FLOW ALOFT WITH A WEAK NEARLY STATIONARY FRONTAL BOUNDARY DRAPED
ACROSS THE AREA. THIS BOUNDARY IS LEADING TO WEAK SURFACE WINDS
AND ALLOWING ANY LOCAL WEATHER INCLUDING MORNING FOG AND LIGHT
SNOW SHOWERS TO REMAIN THROUGHOUT THE DAY. AS MORE PACIFIC AIR
FUNNELS INTO THE REGION THE SURFACE LAYER SHOULD STABILIZE AND POP
CHANCES SHOULD SLUMP OFF SLOWLY OVERNIGHT.

TUESDAY THROUGH WEDNESDAY... OFF SHORE RIDGE WILL MOVE INLAND AND
PRESS INTO THE INTERMOUNTAIN WEST DURING THIS TIME. THIS SHOULD
BEGIN WARMING THE MID LEVELS AND ALLOWING THE DAYTIME SURFACE
HIGHS TO RISE EVER SO SLIGHTLY EACH DAY. A WEAK SURFACE TROUGH ASSOCIATED
WITH THE INCOMING WARM AIR ALOFT MAY PASS THROUGH TUESDAY NIGHT
BUT CHANCES FOR PRECIPITATION ARE VERY MINOR WITH THIS PASSAGE.
GAH

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
A PROGRESSIVE PATTERN IS EXPECTED FOR THE EXTENDED PERIOD. THERE
WILL BE A SHORTWAVE RIDGE WEDNESDAY NIGHT AND THURSDAY MORNING
FOLLOWED BY A SHORTWAVE TROUGH THURSDAY AFTERNOON AND NIGHT IN NW
FLOW ALOFT. THE SHORTWAVE TROUGH HAS A FRONTAL SYSTEM WITH ENOUGH
MOISTURE WITH IT THAT THERE COULD BE A CHANCE OF SNOW SHOWERS
MAINLY THURSDAY NIGHT.

UPPER RIDGE BUILDS INTO MONTANA ON FRIDAY AND MOVES ACROSS EASTERN
MONTANA ON SATURDAY. THIS WILL BRING CHINOOK WARMING TO THE
FORECAST AREA WITH WELL ABOVE NORMAL TEMPERATURES AND DRY WEATHER
TO THE AREA.

A VIGOROUS SHORTWAVE TROUGH AND COLD FRONT IS EXPECTED SATURDAY
NIGHT. MODELS ARE POINTING TOWARDS A TIGHT SURFACE GRADIENT OVER
EASTERN MONTANA AS THE SURFACE LOW MOVES FROM SASKATCHEWAN TO
NORTH DAKOTA SATURDAY NIGHT. THIS WILL LIKELY BRING GUSTY
NORTHWEST WINDS ALONG WITH A CHANCE OF SNOW SHOWERS BEHIND THE
COLD FRONT SATURDAY NIGHT AND SUNDAY.

THE CHANCES FOR SNOW SHOWERS COULD LINGER INTO SUNDAY NIGHT AND
MONDAY WITH ADDITIONAL SHORTWAVES EXPECTED IN NW FLOW ALOFT.
FORRESTER

&&

.AVIATION...
WX: DENSE FOG WILL CREATE LOCALLY LIFR CONDITIONS EARLY THIS
MORNING. ELSEWHERE...EXPECT A MIX OF MVFR AND VFR CONDITIONS TODAY
AS LOW CLOUDS MOVE THROUGH NORTHEAST MONTANA. LOW CLOUDS WILL MOVE
TO THE SOUTH TONIGHT AND MID LEVEL CLOUDS WILL BRING VFR
CONDITIONS.

SURFACE WINDS: NORTHWEST TODAY 5-10 KTS BECOMING LIGHT AND
VARIABLE TONIGHT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FREEZING FOG ADVISORY UNTIL 8 AM MST THIS MORNING FOR CENTRAL
AND SOUTHERN VALLEY.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 1, 2:46 AM MST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
246 AM MST MON FEB 1 2016

MTZ017-011500-
CENTRAL AND SOUTHERN VALLEY-
246 AM MST MON FEB 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A DENSE FREEZING FOG ADVISORY IS IN EFFECT THROUGH 8AM THIS
MORNING FOR REDUCTION IN VISIBILITY TO LESS THAN A QUARTER MILE
AND RIMING ON ROADS THAT CAN MAKE TRAVEL HAZARDOUS. IN ADDITION
RIMING ON EXPOSED ELECTRICAL LINES CAN LEAD TO POWER SPIKES THAT
DAMAGE SENSITIVE ELECTRONICS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Central and Southern Valley

When
February 1, 4:53 AM MST to 10:53 AM MST
Where
Central and Southern Valley forecast zone
Reported by
ASOS
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

At the Glasgow airport ASOS site, steady dense freezing fog lasted through the early and mid-morning hours.

Dense Fog, Western Roosevelt

When
February 1, 6:00 AM MST to 10:00 AM MST
Where
Western Roosevelt forecast zone
Reported by
Mesonet
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

At the Poplar airport mesonet site, dense freezing fog lasted through most of the morning hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620875, 620876.